Connecticut, 2005

Ice Storm in Connecticut, December 16, 2005

December 16, 2005 · NWS OKX · 1 event in 1 county or zone

S. on the morning of December 15th tracked northeast and was located near New York City at 7 am on December 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure over the southeast U.S. on the morning of December 15th tracked northeast and was located near New York City at 7 am on December 16th. A mixture of snow, sleet, and freezing rain began during the evening hours of the15th, and quickly changed to freezing rain. The freezing rain persisted for 6 to 8 hours before it changed to rain.Hundreds of accidents were reported by the local newspapers. The town highway department in Bethel reported 0.40 inches of ice accumulation with roadways glazed over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 16, 1:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 16, 1:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
155 AM EST FRI DEC 16 2005

.UPDATED...
TRANSITION FROM FREEZING RAIN TO RAIN CONTINUING ACROSS THE AREA AS
WARMER AIR MOVES NORTH AND WEST AS LOW OVER THE CHESAPEAKE CONTINUES
TO MOVE NORTH. WARMER AIR ALOFT AND SHALLOW COLD AIR HAS ENDED
CHANCES FOR SNOW AND SLEET ACROSS THE AREA WITH JUST RAIN AND
FREEZING RAIN. TEMPERATURES AND DEWPOINTS HAVE BEEN RISING AS THE
WARMER AIR MOVES IN AND HAVE ADJUSTED THE GRIDS TO ACCOUNT FOR THIS.
HIGH TEMPERATURES FOR TODAY COULD ACTUALLY OCCUR EARLY THIS AM WITH
TEMPERATURES THEN HOLDING STEADY REST OF THE DAY. WILL LOOK AT THIS
A LITTLE CLOSER.

WILL TAKE SOME TIME YET FOR WARM AIR TO GET INTO WESTERN PASSAIC AND
ROCKLAND AND NORTHERN WESTCHESTER SO WILL CONTINUE ADVISORY THERE
UNTIL 400 AM...AND WARNINGS WHERE CURRENTLY IN EFFECT.
&&

.NEAR TERM (TODAY)...
VERY COLD HIGH PRESSURE SYSTEM ACROSS THE NEW ENGLAND WILL LIFT TO
THE NORTHEAST AND RESULT IN SLOWLY MODERATING TEMPERATURES. ALL
MODELS ARE SIMILAR IN DOING THIS BUT BELIEVE THEY ERODE THIS COLD
AIRMASS TOO QUICKLY. AS SUCH WILL KEEP THE COLDER AIR A BIT LONGER.

THIS STORM WILL BE A FAIRLY QUICK MOVER WITH THE PRECIPITATION
ENDING FROM WEST TO EAST FRIDAY. SKIES SHOULD BEGIN TO CLEAR FROM
SOUTHWEST TO NORTHEAST AS THE DRIER AIR MOVES IN...ALTHOUGH IT MAY
BE VERY LATE IN THE DAY OR EVEN EARLY EVENING BEFORE FAR EASTERN
CONNECTICUT SEES THIS CLEARING.

TEMPERATURES...USED A BLEND OF MAVS AND METS THROUGH THIS NEAR
TERM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
WITH RIDGE BUILDING IN...EXPECT FAIR SKIES TO PREVAIL THROUGH THE
SHORT TERM ALONG WITH TEMPERATURES AVERAGING ONLY SLIGHTLY
BELOW NORMAL.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
DRY WX WITH BELOW NORMAL TEMPS IS FORECAST TO CONTINUE AS A LARGE
HIGH PRESSURE SYSTEM DOMINATES....BUT THERE ARE SOME POTENTIAL FLIES
IN THE OINTMENT AS SOUTHERN STREAM REMAINS ACTIVE AND MEDIUM RANGE
FORECAST MODELS SHOW SOME TYPICAL BIASES AS WELL AS DIFFERENCES IN
TIMING AND AMPLITUDE. MODELS ARE IN CLOSE AGREEMENT ON ONE LOW
TAKING SHAPE OVER THE NORTHERN GULF COAST ON SUN AND MOVING OUT TO
SEA WELL SOUTH OF THE AREA SUN NIGHT...BUT ARE NOT AS CLEAR IN THEIR
HANDLING OF A SECOND LOW EITHER LATE MON NIGHT/TUE PER 12Z GFS...OR
A DAY LATER PER SLOWER/MORE AMPLIFIED 12Z ECMWF. GFS IN PARTICULAR
COULD BE SHOWING USUAL BIAS OF OVERDOING THE STRONG POLAR
JET/CONFLUENCE ZONE WHICH WILL BE IN PLACE OVER THE NORTHEAST AND
ADJACENT WESTERN ATLANTIC DURING MUCH OF THIS TIME...WHICH IN TURN
COULD BE SUPPRESSING THESE DEVELOPMENTS TOO FAR SOUTH.
&&

.AVIATION...
TRICKY FORECAST REGARDING P-TYPE TONIGHT...AND WILL BE SUBJECT TO
AMENDMENT AS SITUATION UNFOLDS. FOR NOW...STRATUS WITH HIGH-END MVFR
CIGS LURKING ALONG THE NJ COAST HAD SNEAKED UP INTO EWR LATE THIS
AFTERNOON...AND COULD DO THE SAME AT OTHER NYC AREA TERMINALS
SHORTLY. LIGHT SNOW IS ALREADY BREAKING OUT ACROSS EASTERN PA...SO
MAY HAVE AMEND FOR AN EARLIER START TO PRECIP AND MVFR/IFR
CONDITIONS...WHICH IN 18Z TAF WAS FORECAST TO OCCUR FROM 01Z-02Z AT
NYC AREA TERMINALS AND 03Z-06Z OUT EAST AT KISP/KGON. WARMER AIR
MOVING IN ALOFT WILL LIKELY RESULT IN A WINTRY MIX AT MOST NYC AREA
TERMINALS...EXCEPT ALL RAIN AT KJFK/KISP AS WARMER AIR ALSO MOVES IN
AT THE SURFACE ON INCREASING EASTERLY FLOW. THIS LOW LEVEL EASTERLY
FLOW WILL CONTINUE TO INCREASE OVERNIGHT...WITH SOME GUSTS NEAR 35
KT LATE TONIGHT NEAR THE COAST...AND BRINGING IN ENOUGH WARMER AIR
TO EVENTUALLY CHANGE PRECIP TO ALL RAIN BETWEEN 04Z-06Z AT
KEWR/KLGA/KTEB. HOWEVER...THIS CHANGE TO RAIN COULD BE DELAYED AT
KEWR/KTEB/KHPN IF COASTAL FRONT SETS UP AND NORTHEAST OVER-LAND
TRAJECTORY IN PLACE ATTM HANGS IN LONGER THAN CURRENTLY FORECAST.

FORECAST LESS COMPLICATED FOR KSWF AND KGON. SURFACE TEMPS AT KSWF
WILL LIKELY STAY BELOW FREEZING ALL NIGHT...AND HAVE FORECAST SNOW
CHANGING TO A PREDOMINATELY FREEZING RAIN/SLEET MIX BY 06Z.
WARMER AIR WILL HAVE A CHANCE TO WORK IN AT KGON BEFORE PRECIP
ARRIVES...WITH A WINTRY MIX AFTER MIDNIGHT CHANGING OVER TO RAIN
BEFORE DAYBREAK FRI.

PRECIPITATION WILL COME TO AN END EVERYWHERE EXCEPT KSWF/KGON DURING
THE MID TO LATE MORNING HOURS ON FRI...WITH A RETURN OF VFR
CONDITIONS ON GUSTY WEST WINDS.
&&

.MARINE...
WINDS INCREASE TO GALE ON THE OCEAN WATERS AND LONG ISLAND SOUND
TONIGHT...MAINLY IN GUSTS POSSIBLY AS HIGH AS 40 KTS. WINDS WILL
BRIEFLY DIMINISH FRIDAY MORNING AS THE CENTER OF LOW PRESSURE PASSES
NEARLY OVER THE WESTERN WATERS. WINDS WILL THEN INCREASE ON THE BACK
SIDE OF THE STORM AS THE LOW PRESSURE CENTER LIFTS THROUGH NEW
ENGLAND. EXPECT WINDS FRIDAY MIDDAY AND AFTERNOON TO REACH MARGINAL
GALE CRITERIA ON THE OCEANS AND EASTERN SOUND...AND JUST BELOW THIS
ELSEWHERE. SMALL CRAFT CONDITIONS WILL BE LIKELY IN NEW YORK HARBOR
TONIGHT INTO FRIDAY EVENING. WINDS AND SEAS ON THE OCEAN WILL LIKELY
REMAIN AT SMALL CRAFT INTO EARLY SATURDAY MORNING.

AN EASTERLY COMPONENT TO THE WINDS COUPLED WITH HIGH ASTRONOMICAL
TIDES DUE TO A FULL MOON WILL PUSH TIDAL DEPARTURES TO 1 TO 3 FEET
ABOVE NORMAL BY THE FRIDAY MORNING HIGH TIDE CYCLE AND THIS COULD
RESULT IN WIDESPREAD MINOR TIDAL FLOODING WITH LOCALLY MODERATE
POSSIBLE IN WESTERN LONG ISLAND SOUND. THE FRIDAY MORNING HIGH TIDE
CYCLE IS THE HIGHER OF THE TWO AND WITH WINDS SHIFTING TO THE WEST
BY FRIDAY AFTERNOON...THE EVENING HIGH TIDE CYCLE SHOULD NOT CAUSE
ANY PROBLEMS.

AFTER SATURDAY WINDS AND SEAS WILL NOT BE A PROBLEM INTO MONDAY AS
HIGH PRESSURE BUILDS INTO THE WATERS AND THE WEATHER REMAINS QUIET.
&&

.HYDROLOGY...
MEAN AREAL QPF LOOKS TO BE AROUND AN INCH FOR THIS EVENT. BASED ON
FFG AND LATEST STREAM FLOW...NOT EXPECTING PROBLEMS ON AREA RIVERS
AND STREAMS. POTENTIAL DOES EXIST FOR FLS (URBAN POOR DRAINAGE
FLOODING) CLOSER TO THE TIME OF THE EVENT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ005-006 UNTIL 9 AM FRIDAY.
     ...WINTER WEATHER ADVISORY FOR CTZ007-008 UNTIL 8 AM FRIDAY.
NJ...WINTER WEATHER ADVISORY FOR NJZ002 UNTIL 4 AM FRIDAY.
NY...WINTER STORM WARNING FOR NYZ067-068 UNTIL 9 AM FRIDAY.
     ...WINTER WEATHER ADVISORY FOR NYZ069-070 UNTIL 4 AM FRIDAY.
MARINE...GALE WARNING FOR ANZ330-353-355 UNTIL 1 PM FRIDAY.
     ...GALE WARNING FOR ANZ335 UNTIL 8 AM FRIDAY.
     ...SMALL CRAFT ADVISORY FOR ANZ338 UNTIL 11 PM FRIDAY.
     ...GALE WARNING FOR ANZ350 UNTIL 7 PM FRIDAY.

&&
Hazardous weather outlook, Dec 15, 10:50 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1050 PM EST THU DEC 15 2005

NJZ006-NYZ072>081-170400-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

NJZ005-011-170400-
ESSEX-UNION-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT FOR A
WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

CTZ009>012-NJZ003-004-NYZ071-170400-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-SOUTHERN WESTCHESTER-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM FOR A
WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

NJZ002-NYZ069-070-170400-
WESTERN PASSAIC-ROCKLAND-NORTHERN WESTCHESTER-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM FOR A
WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

CTZ005-006-NYZ067-068-170400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ORANGE-PUTNAM-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM FRIDAY FOR A
WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

CTZ007-008-170400-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR A
WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL
BE NEEDED.

ANZ350-353-355-170400-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TONIGHT

A GALE WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-170400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TONIGHT

A GALE WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ338-170400-
NEW YORK HARBOR-
1050 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Northern Fairfield

When
December 16, 4:00 AM EST
Where
Northern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482775.